Biktarvy (bictegravir/emtricitabine/tenofovir alafemanide), which has been recently approved for the treatment of HIV, is a single-pill regimen that associates bictegravir and a novel integrase strand transfer inhibitor (INSTI) with a combination of two nucleoside reverse transcriptase inhibitors (NRTI) of emtricitabine and tenofovir alafemanide. Among treatment complications, rhabdomyolysis has been reported in association with some NRTI and INSTI but never with bictegravir. Acute pancreatitis has also been reported recently with another INSTI, dolutegravir. We report here a 62-year-old man with diabetes and HIV infection, and receiving Biktarvy for 1 month. He presented to the emergency department for muscular pain and fatigue. He was on treatment with Descovy (tenofovir alafenamide/emtricitabine) and Viramune (nevirapine) for 2 years but he recently asked for a regimen simplification. Severe rhabdomyolysis and acute pancreatitis were diagnosed. Although the aetiology of these events could be multifactorial, it cannot be ruled out that this episode could be linked to a potential side effect of bictegravir.
Keywords: HIV / AIDS; diabetes; drug interactions; musculoskeletal and joint disorders; pancreatitis.
© BMJ Publishing Group Limited 2020. No commercial re-use. See rights and permissions. Published by BMJ.